Nursing Pharmacology Chapter 8:   Antiarrhythmic Agents

Previous Page

Next Page

Section Table of Contents

Return to Nursing Pharmacology Table of Contents

Antiarrhythmic Drug Classes

 

"NCLEX Pharmacology Review Part 7"

Antiarrhythmic Drugs

 

 

Class I Antiarrhythmic Drugs

 

  • Torsades de pointes: Electrophysiological Features

    • ventricular origin

    • wide QRS complexes with multiple morphologies

    • changing R - R intervals

    • axis seems to twist about the isoelectric line

    • This potentially serious arrhythmia occurs in 2% - 8% if patients, even if they have a therapeutic or subtherapeutic quinidine blood level.

  • Other quinidine adverse effects include:

    • cinchonism

      • blurred vision, decreased hearing acuity, gastrointestinal upset,headaches and tinnitus.

    • Nausea, vomiting, diarrhea (30% frequency)

  •  Drug-drug interaction:quinidine gluconate (Quinaglute, Quinalan)-digoxin (Lanoxin, Lanoxicaps)

    • Quinidine increases digoxin plasma concentration; may cause digitalis toxicity in patients taking digoxin or digitoxin

  • Effects on neuromuscular transmission:

    • Quinidine gluconate (Quinaglute, Quinalan) interferes with normal neuromuscular transmission; enhancing the effect of neuromuscular-blocking drugs

    • Recurrence of skeletal muscle paralysis postoperatively may be associated with quinidine administration

 

Hondeghem, L.M. and Roden, D.M., "Agents Used in Cardiac Arrhythmias", in Basic and Clinical Pharmacology, Katzung, B.G., editor, Appleton and Lange, 1998, pp 216-241; Stoelting, R.K., "Cardiac Antidysrhythmic Drugs", in Pharmacology and Physiology in Anesthetic Practice, Lippincott-Raven Publishers, 1999, 331-343

 

Hondeghem, L.M. and Roden, D.M., "Agents Used in Cardiac Arrhythmias", in Basic and Clinical Pharmacology, Katzung, B.G., editor, Appleton and Lange, 1998, pp 216-241;Stoelting, R.K., "Cardiac Antidysrhythmic Drugs", in Pharmacology and Physiology in Anesthetic Practice, Lippincott-Raven Publishers, 1999, 331-343

Stoelting, R.K., "Cardiac Antidysrhythmic Drugs", in Pharmacology and Physiology in Anesthetic Practice, Lippincott-Raven Publishers, 1999, 331-343

Stoelting, R.K., "Cardiac Antidysrhythmic Drugs", in Pharmacology and Physiology in Anesthetic Practice, Lippincott-Raven Publishers, 1999, 331-343

 

Previous Page

Next Page

Section Table of Contents

Return to Nursing Pharmacology Table of Contents